Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
1464004 tn?1384135733

Combo med side effects?

Hi folks! As many of you know I am on metoprolol tartrate 25 MGs b.i.d. for my PSVT. Even though I'm on the lowest dose I do get quite a bit of side effects as far as being overtired and dragging. My cardiologist now has started me on verapamil because my BP has been running high. I'm just afraid this is going to make me even more tired and dragging. Is anybody on this combo and if so how have the side effects been?
4 Responses
257552 tn?1404602554
In general, Calcium Channel Blockers (CCB) are not simultaneously prescribed with Beta Blockers (BB). Yet, had I not gone to an E.P., my Cardiologist was going to prescribe Verapamil (CCB) with a low dose of Atenolol (BB).

The first E.P. I went to prescribed the Verapamil, I took it for one day and quit. (going back on Atenolol). The reason was the impression that my heart beats were very strong. I walked to the top of the steps and I felt like I just got off a stress test.

It turns out that although the Verapamil lowers your heart rate, it does not inhibit the sympathetic input to the heart like Beta Blockers do, so that anger, exertion, etc., will be able to more significantly stimulate the heart into a faster rhythm. This is the reason I think my Cardiologist wanted to keep me on a Low Dose Beta Blocker with the Calcium Channel Blocker. I looked up Metoprolol, it is used in doses up to 450 mg/day (likely in divided doses), so, in my non-professional opinion, 50 mg/day of Metoprolol is a low dose. In that sense, you shouldn't have problems.

ACE Inhibitors and ARBs are an alternate way to lower blood pressure, but you and your physician would need to determine if they are right for you. Both are prescription medications and act on vessels throughout the body. Here is a link about them, Beta Blockers, and Calcium Channel Blockers.

http://www.everydayhealth.com/heart-disease/other-drugs-for-heart-disease.aspx
1464004 tn?1384135733
It was actually an EP that gave me that little cocktail he said the verapamil would be better for my PSVT but wanted me on the combo for the elevated BP. I know 50 MGs of metoprolol tartrate is a very low dose and it still affects me adversely . It makes me super tired and a little unsteady. I was on propanolol before that but the cardiologist I work for  change that to the Metropolol.
Avatar universal
Hello,

I take Lopressor 25mg twice daily in addition to Altace for PVCs and CAD and I can tell you that sometimes I feel really dragged out. It is a something that you get when taking these Meds. May your Doctor titrate your dose until you feel better. Hope you feel better.

Best to you

1464004 tn?1384135733
Thanks. I'm also instituting some significant dietary changes such as a limitation as much as possible of sodium and increase of exercise to help with the BP so hopefully I don't have to be on this for too long.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.